(Chemotherapy Advisor) Attention, oncologists! That rash on your patient’s skin is most likely a side effect specific to their treatment regimen. A recent review article published in Deutsches Ärzteblatt International, a German, bilingual journal of medicine, stated that for many of the new antitumor drugs approved in recent years, there are side-effect profiles distinct from their predecessors, and that these side effects are sometimes “highly specific, especially with respect to the skin.”
To develop this study, the researchers searched and selected several articles in Medline and the database of the American Society for Clinical Oncology (ASCO), and then combined the raw data with anecdotal information from the authors’ collective experience in clinical oncology. What the authors discovered was that, for all of the new antitumor therapies, most of the side effects had cutaneous involvement. Closer examination of the data revealed that 34% of these patients had received multikinase inhibitors, up to 90% had received selective tyrosine kinase inhibitors (such as EGFR inhibitors or mutant BRAF inhibitors), and up to 68% had received immunotherapies (for example, CTL4 inhibitors).
“These adverse effects can be correlated with therapeutic benefit, but they can also be treatment-limiting because of their severity or visibility,” state the study’s investigators. “We conclude that the recognition and proper management of cutaneous adverse effects is an important part of treatment with new antitumor drugs.”